Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS San Diego, CA

July 12, 2018San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 12, 2018, 1:36 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 1:36 PM PDT (20:36 UTC)
Expired
Jul 12, 2018, 4:05 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 56 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WGUS56 KSGX 122036
FFWSGX
CAC073-122330-
/O.NEW.KSGX.FF.W.0011.180712T2036Z-180712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
136 PM PDT THU JUL 12 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Northeastern San Diego County in southwestern California...

* Until 430 PM PDT

* At 133 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding will likely begin
  shortly.

* Some locations that will likely experience flooding include...
  San Ysidro Creek, Sections of Highway 78 from the mountains to
  Borrego Springs, Julian, Borrego Springs, Warner Springs, Lake Cuyamaca,
  Ranchita, Hwy S22 Between Ranchita And Borrego Springs, Hwy 79
  Between Julian And Lake Cuyamaca, Borrego Palm Canyon, Hwy 79
  Between Santa Ysabel And Warner Springs, Banner, Shelter Valley,
  Los Coyotes Indian Reservation and Santa Ysabel Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3298 11660 3342 11668 3342 11637 3302 11635

$$

Gregoria
2 follow-up statements
874 
WGUS76 KSGX 122145
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
245 PM PDT THU JUL 12 2018

CAC073-122330-
/O.CON.KSGX.FF.W.0011.000000T0000Z-180712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
245 PM PDT THU JUL 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
NORTHEASTERN SAN DIEGO COUNTY...

At 240 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across areas between Julian and Borrego Springs with rainfall 
rates of near one inch per hour. This is likely producing flash 
flooding. Across areas further to the north, runoff could continue 
to lead to flash flooding even though the rain has ended there. 

Some locations that will experience likely flooding include...
San Ysidro Creek, Sections of Highway 78 from the mountains to 
Borrego Springs, Borrego Springs, Warner Springs, Lake Cuyamaca, 
Ranchita, Hwy S22 Between Ranchita And Borrego Springs, Hwy 79 
Between Julian And Lake Cuyamaca, Borrego Palm Canyon, Hwy 79 
Between Santa Ysabel And Warner Springs, Banner, Shelter Valley, Los 
Coyotes Indian Reservation and Santa Ysabel Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3298 11660 3342 11668 3342 11637 3302 11635

$$

Gregoria
748 
WGUS76 KSGX 122305
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
405 PM PDT THU JUL 12 2018

CAC073-122314-
/O.CAN.KSGX.FF.W.0011.000000T0000Z-180712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
405 PM PDT THU JUL 12 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SAN DIEGO COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3298 11660 3342 11668 3342 11637 3302 11635

$$

Gregoria

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:29 PM PDT, 7 minutes earlier.

Area forecast discussion, Jul 12, 1:29 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
129 PM PDT Thu Jul 12 2018

.SYNOPSIS...
Monsoonal moisture will continue to bring thunderstorms to the
region today, with fewer of them expected during afternoons in the
mountains Friday through the weekend. Coastal low clouds are
expected each night and morning. A similar weather pattern
continues next week, but with a possibly greater chance of
thunderstorms.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Thunderstorms erupted on schedule late this morning and are
behaving like true pulse variety. They quickly grow into intense
cells, dropping very heavy but localized rain. One report was
received of localized flash flooding and mud across a road north
of Big Bear Lake. The storms have been forming and dissipating in
the mountains and high desert. The drying trend is underway and
today's storms are forecast to diminish for the day by late
afternoon. A massive low cloud deck has redeveloped along the
entire California coast and will , so coastal low clouds will make
their usual appearance near the coast nights and mornings. July
is still part of stratus season after all. The moisture continues
to decrease Friday into Saturday so we expect only isolated
thunderstorms at most, generally in the mountains during the
afternoons. Daytime temperatures will be higher Friday and
Saturday with less humidity and more sunshine. On Sunday and
Monday some guidance suggests more moisture coming from the
southeast, which would bring a better chance of thunderstorms in
general early next week. The weather pattern next week is rather
uncertain, but still under the influence of monsoon flow with high
pressure aloft to our north. No particular day looks too serious
for severe weather at this time, but many details remain to be
worked out. Temperatures will run a little above average near the
coast, but around average inland.

&&

.AVIATION...
122030Z...Coast/Valleys...There is a remnant upper low circulation
over the Bight this morning and also has formed a low level
circulation off of SAN but this is not affecting surface winds which
are very light or calm, and drainage offshore earlier. SCT clouds
returning this evening 02 to 05z at similar height, expecting
locally broken cigs near the coast after 06z at around 1000 feet
msl heading up to 10 miles inland.

Mountains/Deserts...Isolated thunderstorms this afternoon will
remain confined generally to the mountains and high desert. Isolated
thunderstorms expected mainly in mountains after 18Z Friday.

&&

.MARINE...
No hazardous marine weather through Monday.

&&

.BEACHES...
A Coastal Flood Advisory is in effect through Saturday evening for
minor tidal overflow associated with 7 foot high tides each evening
through Saturday. Most susceptible areas include Seal Beach, Sunset
Beach, Newport Beach, La Jolla Shores and Imperial Beach.

High Tide...4.1 FT at 10:02 AM PDT.
Low Tide....1.7 FT at 02:52 PM PDT.
High Tide...7.0 FT at 09:09 PM PDT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory until 11 PM PDT Saturday for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Tardy

In the hours before

Local storm report, Jul 12, 12:45 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     DEBRIS FLOW      5 NNE BIG BEAR CITY     34.33N 116.83W
07/12/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MUDSLIDE 6 FEET DEEP EXTENDING 20 FEET
            ACROSS HIGHWAY 18 REPORTED BY CHP. 12
            VEHICLES STRANDED.

&&

BR
Local storm report, Jul 12, 1:16 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      7 NE YUCAIPA            34.10N 116.95W
07/12/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CALTRANS AND CHP REPORT VALLEY OF THE FALLS
            CLOSED DUE TO DEBRIS OR MUD FLOWS FROM HEAVY
            RAIN AND CONCERNS FOR MORE MOVEMENT. THIS IS
            JUST EAST OF HIGHWAY 38.

&&

AOT
Local storm report, Jul 12, 1:28 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
128 PM PDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     FLASH FLOOD      7 N BIG BEAR CITY       34.36N 116.86W
07/12/2018                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            FLASH FLOODING ON HIGHWAY 18 MILE MARKER 65
            NEAR MITSUBISHI CEMENT CORPORATION PLANT.
            NUMEROUS VEHICLES STRANDED DUE TO
            SIGNIFICANT FLOW OF WATER AND DEBRIS.
            HIGHWAY 18 CLOSED IN BOTH DIRECTIONS.

&&

SNC
Local storm report, Jul 12, 1:34 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
134 PM PDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     FLASH FLOOD      4 NE BIG BEAR CITY      34.31N 116.81W
07/12/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            STATE ROUTE 18 WILL BE CLOSED BETWEEN BIG
            BEAR AND LUCERNE VALLEY UNTIL FUTHER NOTICE
            DUE TO FLOODING.

&&

SNC

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:06 PM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 11, 6:33 PM PDTFlash Flood WarningSGXRiverside117 min
Jul 11, 6:40 PM PDTSevere Thunderstorm WarningSGXRiverside65 min
Jul 12, 11:51 AM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Jul 12, 12:29 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 12, 12:54 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 12, 1:09 PM PDTSevere Thunderstorm WarningSGXSan Bernardino47 min
Jul 12, 1:53 PM PDTSevere Thunderstorm WarningSGXSan Diego67 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.